What Is Dopamine?
It’s a type of neurotransmitter, which relays messages between your nerves and your brain. Dopamine plays a key role in many body functions, including:
- Pleasure and reward
If your child’s body has the right amount of dopamine, they’re more likely to feel happy, alert, focused, and motivated. If they have too little of it, they might feel unmotivated, sad, and sleepy. It can also cause mood swings, memory loss, sleep issues, or concentration problems. Too much dopamine, on the other hand, can make your child feel energized and euphoric. But it can also make it hard for them to sleep, cope with feelings of aggression, and control impulses.
How Are Low Dopamine Levels Linked to ADHD?
The connection between ADHD and dopamine is a little complicated.
Your child’s brain makes dopamine naturally. Your hypothalamus (a part in the center of your brain) and your adrenal glands (small glands in the top of your kidneys) help create and release the chemical.
If your child has ADHD, they may be low in dopamine but high in something called dopamine transporters. That’s because their low dopamine may actually result from having too many of the transporters that take dopamine out of their brain cells. Those transporters wash dopamine out of your child’s brain before the chemical can finish its job.
Can You Use Dopamine to Treat ADHD?
There are medications that your child may take called dopamine agonists. These are drugs that mimic natural dopamine in your body. Dopamine agonists combine with and activate your child’s dopamine receptors. This allows for more cells to react like they would with natural dopamine. These can help treat ADHD.
One study of children and adolescents with ADHD found a link between medications and dopamine. Drugs that heighten the amount of dopamine in your child’s brain lead to obstacles within their motor cortex. This part of the brain helps with their body movements.
This was more common in kids with a gene called DAT1. This gene tends to heighten the activity of your dopamine transporters. This means that genetic factors linked to dopamine transporters could be a factor in the development of ADHD.
Similarly, less serotonin (a chemical that plays a role in things like mood, digestion, and sleep) and norepinephrine (which deals with your body’s “fight-or-flight” response) neurotransmitters might also play a role in your child developing ADHD.
Your child’s doctor may also prescribe them a medication for ADHD that boosts the level of dopamine in their brain. These drugs, called stimulants, can help your child focus.
They slow down how much dopamine their body reabsorbs so that there’s more available in their brain for longer periods. Stimulant drugs help control impulsive behaviors and improve your child’s attention span.
They target dopamine transporters to heighten the amount of dopamine in your child’s brain. But too much of these drugs can be harmful. Instead of helping your child focus, they may make it harder to focus.
Stimulant drugs may include:
- Amphetamine and dextroamphetamine (Adderall, Adderall XR, Mydayis)
- Methylphenidate (Aptensio XR, Concerta, Cotempla XR-ODT, Daytrana)
- Dextroamphetamine (Dexedrine, Dexedrine Spansule, Dextrostat)
- Dexmethylphenidate (Focalin, Focalin XR)
- Lisdexamfetamine (Vyvanse)
Your child may notice some side effects from stimulant treatment. Stimulants affect the level of dopamine in your child’s brain. The right level of dopamine will allow them to feel focused. But too much can stress their brain out. Side effects of the wrong levels of these medications include:
- Upset stomach
- Dry mouth
- Higher blood pressure
As their body adjusts to the drug, these symptoms may reduce. This might take a few weeks.
Your child’s doctor might need to adjust their medication dosage or switch them to another stimulant if they have these symptoms:
- Less appetite
- Weight loss
- Sleeplessness or insomnia
- Repetitive movements or sounds (called tics)
Stimulants could also affect your child’s growth. But this usually doesn’t affect their final height as they age.
Other possible symptoms from stimulant medications include:
- Visual disturbances
- Blurred vision
- Serious heart or blood vessel issues
- Allergic reactions (with skin rashes or other symptoms)
Talk to your child’s doctor right away if you notice these side effects, or any other symptoms that might’ve been caused by your child’s medication.